Skip to main content Accessibility help
×
Home

Contents:

Information:

  • Access
  • Cited by 9

Actions:

      • Send article to Kindle

        To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

        Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

        Find out more about the Kindle Personal Document Service.

        Etomidate-induced convulsion prior to electroconvulsive therapy
        Available formats
        ×

        Send article to Dropbox

        To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

        Etomidate-induced convulsion prior to electroconvulsive therapy
        Available formats
        ×

        Send article to Google Drive

        To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

        Etomidate-induced convulsion prior to electroconvulsive therapy
        Available formats
        ×
Export citation

Choice of anaesthesia for electroconvulsive therapy (ECT) has become more limited in the past year owing to the non-availability of methohexitone. As a result, there has been more use of etomidate in our hospital as an anaesthetic agent for ECT. We would like to draw your attention to a case of a spontaneous seizure after administration of etomidate.

A young man aged 19 years had been an in-patient for 3 months, following the onset of a schizoaffective disorder. He was being treated with a course of ECT and his medication from the start of this treatment was chlorpromazine 1000 mg/day, procyclidine 15 mg/day and fluoxetine 20 mg/day. There was no relevant past medical history or previous history of seizures. Prior to his tenth treatment of ECT he experienced a spontaneous generalised tonic/clonic seizure while being induced under anaesthetic. He was administered etomidate initially 26 mg, which was increased to a dose of 30 mg as facial twitching was evident. He was then administered suxamethonium 75 mg. However, the twitching continued into a full grand mal seizure lasting about 90 seconds, which was terminated by 10 mg diazepam given intravenously.

Recovery from anaesthesia was otherwise normal and there was no evidence of postictal confusion or other physical sequelae. Etomidate was used as anaesthetic agent for this man's nine other ECT sessions, to a maximum dose of 28 mg with no adverse effect. Improvement in this young man's mood was maintained following this incident and it was decided to discontinue ECT.

Generalised seizures after short-term etomidate infusion have been reported during or after recovery from anaesthetic (Goroszeniuk et al, 1986; Krieger & Koemer, 1987; Hansen & Drenck, 1988). However, seizures have not yet been reported during induction of etomidate anaesthesia or while undergoing a course of ECT. There is no definite neuropharmacological explanation for this seizure-like activity of etomidate, which is thought to result from a disinhibition of subcortical activity, rather than a specific epileptogenic effect of the compound (Kugler et al, 1977).

Concurrent use of fluoxetine and chlorpromazine may have partly contributed, by lowering the seizure threshold. However, in this case the slightly higher dose of etomidate seems the most likely causative agent, as all other medication had been prescribed at the above doses throughout the course of ECT.

This case emphasises the importance of minimising adverse effects during ECT by using the lowest effective dose of anaesthetic agent and carefully considering concurrent usage of other medication.

Goroszeniuk, T., Albin, M. & Jones, R. M. (1986) Generalized grand mal seizure after recovery from uncomplicated fentanyl-etomidate anesthesia. Anesthesia and Analgesia, 65, 979981.
Hansen, H. C. & Drenck, N. F. (1988) Generalised seizures after etomidate anaesthesia. Anaesthesia, 43, 805806.
Krieger, W. & Koemer, M. (1987) Generalized grand mal seizure after recovery from uncomplicated fentanyl–etomidate anesthesia. Anesthesia and Analgesia, 66, 284285.
Kugler, J., Doenicka, A. & Laub, M. (1977) The EEG after etomidate. Anesthesia Resuscitation, 106, 3148.